Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 185, NWS Huntsville, AL

August 1, 2012Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Aug 1, 2012, 4:58 PM CDT for Lauderdale County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2012, 4:58 PM CDT (21:58 UTC)
Expired
Aug 1, 2012, 5:24 PM CDT
In force
26 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 135 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1698 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WUUS54 KHUN 012158
SVRHUN
ALC077-012245-
/O.NEW.KHUN.SV.W.0185.120801T2158Z-120801T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 PM CDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 545 PM CDT

* AT 454 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF
  UNDERWOOD-PETERSVILLE...AND MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  UNDERWOOD-PETERSVILLE...ROGERSVILLE...KILLEN...LEXINGTON...
  ANDERSON AND SAINT FLORIAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3501 8777 3500 8723 3480 8729 3487 8781
TIME...MOT...LOC 2154Z 290DEG 31KT 3500 8771 

$$

SS
2 follow-up statements
871 
WWUS54 KHUN 012216
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
516 PM CDT WED AUG 1 2012

ALC077-012245-
/O.CON.KHUN.SV.W.0185.000000T0000Z-120801T2245Z/
LAUDERDALE AL-
516 PM CDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
CDT FOR EASTERN LAUDERDALE COUNTY...

AT 512 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KILLEN...OR 10 MILES
NORTHEAST OF UNDERWOOD-PETERSVILLE...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...LEXINGTON AND ANDERSON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3500 8723 3479 8729 3492 8766 3500 8765
      3500 8724
TIME...MOT...LOC 2212Z 290DEG 31KT 3495 8753 

$$

SS
298 
WWUS54 KHUN 012224
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
524 PM CDT WED AUG 1 2012

ALC077-012234-
/O.CAN.KHUN.SV.W.0185.000000T0000Z-120801T2245Z/
LAUDERDALE AL-
524 PM CDT WED AUG 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAUDERDALE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3500 8723 3479 8729 3492 8766 3500 8765
      3500 8724
TIME...MOT...LOC 2224Z 290DEG 31KT 3495 8753 

$$

SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:03 PM CDT, 55 minutes earlier.

Area forecast discussion, Aug 1, 4:03 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
403 PM CDT WED AUG 1 2012

.DISCUSSION...
BACK ON AWIPS 2 SOFTWARE...WITH OVERALL GOOD RESULTS GIVEN MOST OF
THE 12Z DATA WAS INGESTED SINCE WE CAME BACK ON-LINE. THUNDERSTORMS
DEVELOPING ON THE PERIPHERY OF THE REGION WILL BE THE MAIN ISSUE FOR
THE EVENING. THE STORMS OF MORE IMMEDIATE CONCERN FOR THIS REGION
WERE SLOWLY APPROACHING NW ALABAMA IN A WNW TO ESE MOVEMENT. SEVERE
T-STORM WATCH NUMBER 547 IS IN EFFECT FOR THIS ACTIVITY UNTIL 10
PM...INCLUDING OUR FOUR NW COUNTIES OF LAUDERDALE...COLBERT...
FRANKLIN AND LAWRENCE. OTHER MORE ISOLATED CONVECTION WAS TRYING TO
FORM ACROSS OUR MORE CENTRAL LOCALS WITH NOT MUCH SUCCESS SO FAR...
GIVEN WARM MID LEVEL CAPPING.

THE HEAT OBVIOUSLY IS ON AGAIN...WITH HEAT INDICES ACROSS WESTERN
ALABAMA AND ADJACENT MS/TN ABOVE 105 IN MANY LOCATIONS. GIVEN
RESIDUAL MOISTURE FROM RECENT RAINS...AND THAT MORE OF IT IS COMING
NORTHWARD FROM THE GULF...HAVE OPTED FOR A HEAT ADVISORY FOR MORE OF
OUR AREA (ADDED LIMESTONE...MADISON...MORGAN COUNTIES) TO OUR NW
ALABAMA COUNTIES WITH A HEAT ADVISORY FOR TOMORROW AFTERNOON. HIGHS
ACROSS THE AREA OTHERWISE WILL WARM BACK INTO THE LOW/MID 90S WITH A
FEW UPPER 90S POSSIBLE. DEWPOINTS WILL BE IN THE HUMID 70S MOST
SPOTS.

SOME RELIEF IS IN THE CARDS FOR THE LATE WEEK...AS A STRONGER
DISTURBANCE NEARS FROM THE NW. THIS WILL BRING MORE CLOUDS...AND A
GREATER CHANCE OF SHOWERS/T-STORMS. HAVE STAYED IN THE HIGHER CHANCE/
SCATTERED RANGE POPS (40-50 PERCENT) FROM FRIDAY INTO LATE SUNDAY.
PRECIP WATER FORECASTS FROM THE GFS WERE GENERALLLY STAYING AROUND 2
INCHES FOR MUCH OF THE WEEKEND. THIS WILL RESULT IN LOCALLY HEAVY
RAINFALL...ALONG WITH FREQUENT LIGHTNING AND GUSTY WINDS IN THE
STRONGER STORMS. THUS...HAVE COOLED HIGHS DOWN CLOSER TO 90 WITH MORE
CLOUDS THAN SUN.

RAIN CHANCES SHOULD DIMINISH SOMEWHAT FOR THE START OF THE NEXT WORK
WEEK. THE RESULTING RETURN OF MORE SUN WILL HAVE HIGH TEMPS WARMING
BACK INTO THE LOWER 90S. COULD SEE MID 90S...MAY BE HIGHER BY NEXT
TUE/WED...BUT HAVE STAYED THE COURSE WITH SLIGHTLY SLOWER READINGS
THIS ISSUANCE.

RSB

&&

.AVIATION...
/ISSUED 100 PM CDT WED AUG 1 2012/
FOR 18Z TAFS...VFR CONDITIONS WILL CONTINUE FOR THE AFTERNOON BUT
ISOL TSRA MAY DEVELOP ACROSS N AL NEARING 00Z. HAVE NOT INCLUDED
THEM IN THE TAFS ATTM BECAUSE COVERAGE/IMPACTS TO TERMINALS SHOULD BE
LIMITED. MOIST CONDITIONS WILL LEAD TO ANOTHER ROUND OF FOG
DEVELOPMENT AT BOTH SITES...WITH MVFR VIS DEVELOPING AS EARLY AS 07Z
AND DIPPING TO NEAR ALT REQ BY 10Z. CONDITIONS ARE EXPECTED TO BE
WORSE AT KMSL...ESPECIALLY IF ANY STORMS IMPACT THE AREA.

CCC

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ALZ001>004.

     HEAT ADVISORY FROM NOON TO 6 PM CDT THURSDAY FOR ALZ001>007.

TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 1, 3:42 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
342 PM CDT WED AUG 1 2012

ALZ001>010-016-TNZ076-096-097-020500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
342 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A WEAK UPPER LOW WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE AREA THIS AFTERNOON AND EVENING. THE BEST CHANCE OF
STRONG TO SEVERE STORMS WILL BE WEST OF INTERSTATE 65. DAMAGING
WINDS...HEAVY DOWNPOURS...FREQUENT LIGHTNING AND HAIL WILL BE
POSSIBLE IN SOME STORMS. THE THUNDERSTORM THREAT WILL BEGIN TO
DIMINISH AROUND 10 PM.

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE TENNESSEE VALLEY
TODAY AS HEAT INDEX VALUES CLIMB TO BETWEEN 100 AND 105 DEGREES. IN
FAR NORTHWEST ALABAMA...TEMPERATURES MAY REACH 100 DEGREES IN A FEW
SPOTS...WITH HEAT INDEX VALUES EXCEEDING 105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE HOT AND HUMID WEATHER WILL PERSIST THROUGH THE REMAINDER OF THE
WEEK. HEAT INDEX VALUES OF 100 TO AROUND 105 DEGREES ARE LIKELY EACH
AFTERNOON.

ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
WILL BE POSSIBLE AGAIN ON THURSDAY AND FRIDAY. A GREATER CHANCE OF
ORGANIZED THUNDERSTORM ACTIVITY WILL OCCUR OVER THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS LIKELY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 1, 2:13 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
213 PM CDT WED AUG 1 2012

ALZ009-TNZ076-096-097-011945-
JACKSON AL-MOORE TN-LINCOLN TN-FRANKLIN TN-
213 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...SOUTH
CENTRAL MOORE...EASTERN LINCOLN AND SOUTHWESTERN FRANKLIN COUNTIES
UNTIL 245 PM CDT...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LYNCHBURG...MOVING SOUTHEAST
AT 20 MPH.

WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTLAND.

LAT...LON 3529 8628 3500 8599 3485 8626 3494 8631
      3495 8629 3492 8627 3493 8626 3494 8626
      3498 8631 3499 8631 3499 8634 3519 8646
TIME...MOT...LOC 1908Z 326DEG 16KT 3521 8635

CCC
Special weather statement, Aug 1, 4:29 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 PM CDT WED AUG 1 2012

ALZ003-012215-
FRANKLIN AL-
429 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRANKLIN COUNTY UNTIL
515 PM CDT...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR RED BAY...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED BAY...VINA AND HODGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3458 8814 3455 8780 3431 8788 3431 8795
      3438 8816
TIME...MOT...LOC 2126Z 283DEG 12KT 3448 8815

SS

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:41 AM CDTHeat AdvisoryHUNColbert, Franklin, Lauderdale, Lawrence12 hr
Aug 1, 4:06 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale39 min
Aug 1, 4:22 PM CDTHeat AdvisoryHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Madison and 1 more23 hr
Aug 1, 4:29 PM CDTSpecial Weather StatementHUNFranklin46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.